Broken Elbow

Loss of Bone Density in Thalassemia: Part One

​Around the age of thirty, my doctor diagnosed me with osteoporosis.

She told me to begin doing weight bearing exercises to help strengthen my bones. Weight Lifting for Bone Mass

I told her that that wasn’t a problem, because I had been doing cardio and weight training exercises for years.

She said to keep it up and be consistent with my training. I obliged.

As time went on, my symptoms increased. The pain that I felt in my back and hips became noticeable throughout the day.

My discomfort brought me to an endocrinologist who said “I don’t know what to do with you thals.”

And it’s true — no one who’s 30 should be diagnosed with a degenerative disease that’s typically found in 80 year old people. Unfortunately, thalassemics are exceptions to that rule.

Loss of Bone Density

The doctor said, “It’s you petite girls that have more fragile bones. You need to go on a medication or else your bones will get worse. Let’s put you on Forteo. It’s a drug that will help you build new bone.”

“Okay,” I said. I knew nothing on the subject at the time, so I just followed my doctor’s instructions.

“You’ll have to administer the medicine via injection. Make sure you lay down when you’re taking it, because some people have said that it causes dizziness,” she continued.

I sat there with my jaw agape. The idea of having more needles in my life upset the heck out of me.

But what was i supposed to do? Sit there and let my bones become more of a problem?

“Okay,” I said again.

My consultation ended with the Dr. sending an electronic prescription to my pharmacy.

I left her office and began taking Forteo several days later.

I felt a little dizzy after taking the drug for the first time. “Eh, that’s probably normal,” I thought to myself.

I called my mom later that day and told her about this new drug that I’d started taking.

“Yeah, the doctor wants me to take this drug because it builds bone,” I told her.

“But isn’t that drug for post-menopausal women,” she asked?

My mom was right.

If you do a simple Google search for Forteo, the definition reads:

“Treats osteoporosis (weak or brittle bones) in men, and in women who have gone through menopause.”

That phase of my life is still years away.

“I guess so,” I said. “But the doctor told me it’s the best drug to take. I’m only going to do it for a few months anyway, so it shouldn’t be that bad. Plus, my doctor said if I don’t take this I’ll have to go on a bisphosphonate, which she claims won’t be as good.”

“Okay, see how you feel, but if you don’t like it stop taking it.”

My mom’s a smart woman. She knew something was wrong with this scenario.

At the end of one week, I had a terrible reaction that made me stop taking Forteo for good.

On that last day, I injected the medicine into my thigh while laying down. I then waited a few minutes before getting up and when I finally stood up, I felt a little woozy. I brushed off the imbalance and started my day.

I felt fine as I walked out the door. That is, until I walked down a few steps to get to my subway.

With each step down I thought my kneecaps might explode. My body began to feel extremely heavy and I broke out into a sweat.

The subway train entered the station. I got onto the train and realized that I might either be about to faint or have a heart attack. The world around me began to turn dark.

“Am I about to faint, have a panic attack, or have a heart attack,” I wondered? “Possibly all three at the same time?”

I sat down and began deep breathing exercises to keep myself calm and awake. Time was slowing down.

I looked around for a conductor or police officer. Someone official who could get me into an ambulance. No one was around.

I somehow managed to pull my body up off the seat, walk out of the train, and look for someone to help me. No one trustworthy-looking was around.

So, I plopped down on a seat in the subway station, closed my eyes and prayed to God that I wouldn’t collapse. I kept taking slow, deep breaths and eventually the feeling that I was about to die passed.

“Screw taking drugs for this,” I thought. “I’m never touching another bone drug for as long as I live!”

From that moment on, I started to research not only the effects that these drugs have on a person’s body, but I also began to seek out drug alternatives.

Were there nonmedicinal approaches that doctors weren’t talking about? Doctors are often wary of sharing holistic approaches that have not been well researched (for fear of legal retaliation).

As I began to read, my discoveries were shocking. The adverse effects of drugs meant for bone regeneration were awful and equally damaging were the supplements meant to help prevent bone loss!

According to MedPage Today, “Bisphosphonate therapy appears to be associated with an increased risk of atypical fractures of the femur, and may be driven by the duration of treatment.”

Solomon, Rekedal, Cadarette (2009) state “Severe bone pain and esophageal cancer have been described among biphosphonate users.”

In the New York Times article “Think Twice About Calcium Supplements,” Jane Brodey writes “Several studies have linked calcium supplements to an increased risk of heart attacks and death from cardiovascular disease.”

Brodey continues “when a combined analysis of 15 studies by Dr. Mark J. Bolland of the University of Auckland found that when calcium was taken without vitamin D (which enhances calcium absorption), the supplements increased the risk of heart attack by about 30 percent.”

“What the heck is the answer then,” I wondered. “What am I supposed to do about this problem?”

My questions made me seek out yet another doctor — one who specialized in bone disease at one of the most prestigious hospitals for bone and joint problems in New York City. He was probably one of the nicest doctors I’ve ever met.

Since there is no research about my illness as it pertains to bone disease, he echoed same words as the endocrinologist: “have you tried a bisphosphonate yet?”

I told him that I didn’t want to take more drugs due to my terrible experience with Forteo. He then told me to see another specialist at a different hospital and ended my visit by writing me a few prescriptions.

One script was for aqua therapy (i.e., swimming) and the other was for a very strong pain killer. Neither of which I have filled.

“According to a University of New Mexico research article, some elite swimmers have been found to have lower bone density than non-exercisers, possibly because the buoyancy of swimming doesn’t place any weight on bones,” says LiveS​trong.

​I’ve read other articles that liken swimming to being in outer space. The lack of gravitational pull actually makes the bone deteriorate more.

How could a doctor who specializes in bone care prescribe a therapy that was ​actually going to reduce my bone strength?

I couldn’t believe it and kept searching for alternatives.

In my next blog post, I’ll provide you with some of my amazing finds and tell you about the alternatives I have been testing out myself (with some positive results!).

Stay tuned,
Josephine Bila

Sources:

About the Author

Josephine Bila

Facebook Twitter Google+

I’m Josephine Bila, MSW, a clinical social worker for you — the health seeker who craves an energized body, strong relationships, and the willpower to overcome any obstacle.

Sign-Up for a FREE eGuide that will teach you what to eat for great health!

Share this Post

Comments

  1. Fazalena Johari

    i’m a thalassaemic, and i also diagnose with osteoporosis… can’t wait for your next post…=)

    1. Josephine Bila

      Thanks for your interest, Fazalena! I hope my next post helps you and a lot of others who live with this bone problem. Wishing you good health.

  2. Pingback: Woman Uses Vibration Machine for Osteoporosis - JosephineBila.com

Leave a Comment